Barycentric Bounds in Stochastic Programming: Theory and Application

Chapter
Part of the International Series in Operations Research & Management Science book series (ISOR, volume 150)

Abstract

The design and analysis of efficient approximation schemes are of fundamental importance in stochastic programming research. Bounding approximations are particularly popular for providing strict error bounds that can be made small by using partitioning techniques. In this chapter we develop a powerful bounding method for linear multistage stochastic programs with a generalized nonconvex dependence on the random parameters. Thereby, we establish bounds on the recourse functions as well as compact bounding sets for the optimal decisions. We further demonstrate that our bounding methods facilitate the reliable solution of important real-life decision problems. To this end, we solve a stochastic optimization model for the management of nonmaturing accounts and compare the bounds on maximum profit obtained with different partitioning strategies.

References

  1. Ash, R.B.: Real Analysis and Probability. Probability and Mathematical Statistics. Academic, Berlin (1972)Google Scholar
  2. Attouch, H., Wets, R.J.-B.: Approximation and convergence in nonlinear optimization. In: Mangasarian, O., Meyer, R., Robinson, S.M. (eds.) Nonlinear Programming 4, pp. 367–394. Academic, New York, NY (1981)Google Scholar
  3. Beale, E.M.L.: On minimizing a convex function subject to linear inequalities. J. R. Stat. Soc. 17B, 173–184 (1955)MathSciNetGoogle Scholar
  4. Birge, J.R., Dulá, J.H.: Bounding separable recourse functions with limited distribution information. Ann. Oper. Res. 30, 277–298 (1991)MathSciNetMATHCrossRefGoogle Scholar
  5. Birge, J.R., Louveaux, F.: Introduction to Stochastic Programming. Springer, New York, NY (1997)MATHGoogle Scholar
  6. Birge, J.R., Wets, R.J.-B.: Designing approximation schemes for stochastic optimization problems, in particular for stochastic programs with recourse. Math. Program. Study 27, 54–102 (1986)MathSciNetMATHCrossRefGoogle Scholar
  7. Birge, J.R., Wets, R.J.-B.: Computing bounds for stochastic programming problems by means of a generalized moment problem. Math. Oper. Res. 12, 149–162 (1987)MathSciNetMATHCrossRefGoogle Scholar
  8. Cox, J.C., Ingersoll, J.E., Ross, S.A.: A Theory of the Term Structure of Interest Rates. Econometrica 53(2), 385–407 (1985)MathSciNetCrossRefGoogle Scholar
  9. Dantzig, G.B.: Linear programming under uncertainty. Manage. Sci. 1, 197–206 (1955)MathSciNetMATHCrossRefGoogle Scholar
  10. Dantzig, G.B., Thapa, M.N.: Linear Programming 1: Introduction. Springer, New York, NY (1997)MATHGoogle Scholar
  11. Dokov, S.P., Morton, D.P.: Higher-order upper bounds on the expectation of a convex function. The Stochastic Programming E-Print Series (SPEPS), Jan (2002)Google Scholar
  12. Dokov, S.P., Morton, D.P.: Second-order lower bounds on the expectation of a convex function. Math. Oper. Res. 30(3), 662–677 (2005) ISSN 0364-765XMathSciNetMATHCrossRefGoogle Scholar
  13. Dupačová, J.: Minimax stochastic programs with nonconvex nonseparable penalty functions. In: Prékopa, A. (ed.) Progress in Operations Research, volume 1 of Colloquia Mathematica Societatis János Bolyai, pp. 303–316. North-Holland, Amsterdam (1976)Google Scholar
  14. Dupačová, J.: The minimax approach to stochastic programming and an illustrative application. Stochastics 20, 73–88 (1987)MathSciNetMATHCrossRefGoogle Scholar
  15. Dupačová, J.: Applications of stochastic programming under incomplete information. Comput. Appl. Math. 56, 113–125 (1994)MathSciNetMATHCrossRefGoogle Scholar
  16. Dupačová, (as Žáčková), J.: On minimax solutions of stochastic linear programming problems. Časopis pro Pěstování Matematiky 91, 423–429 (1966)Google Scholar
  17. Edirisinghe, C.: New second-order bounds on the expectation of saddle functions with applications to stochastic linear programming. Oper. Res. 44, 909–922 (1996)MATHCrossRefGoogle Scholar
  18. Edirisinghe, C., You, G.-M.: Second-order scenario approximation and refinement in optimization under uncertainty. Ann. Oper. Res. 64, 143–178 (1996)MathSciNetMATHCrossRefGoogle Scholar
  19. Edirisinghe, C., Ziemba, W.T.: Bounds for two-stage stochastic programs with fixed recourse. Math. Oper. Res. 19, 292–313 (1994a)MathSciNetMATHCrossRefGoogle Scholar
  20. Edirisinghe, C., Ziemba, W.T.: Bounding the expectation of a saddle function with application to stochastic programming. Math. Oper. Res. 19, 314–340 (1994b)MathSciNetCrossRefGoogle Scholar
  21. Edmundson, H.P.: Bounds on the expectation of a convex function of a random variable. Paper 982, The Rand Corporation, Santa Monica, CA (1956)Google Scholar
  22. Floudas, C.A.: Deterministic Global Optimization. Kluwer, Dordrecht (2000)CrossRefGoogle Scholar
  23. Forrest, B., Frauendorfer, K., Schürle, M.: A stochastic optimization model for the investment of savings account deposits. In: Kischka, P., Lorenz, H.-W., Derigs, U., Domschke, W., Kleinschmidt, P., Mhring, R. (eds.) Operations Research Proceedings 1997, pp. 382–387. Springer, New York, NY (1998)CrossRefGoogle Scholar
  24. Frauendorfer, K.: Solving SLP recourse problems with arbitrary multivariate distributions — the dependent case. Math. Oper. Res. 13, 377–394 (1988)MathSciNetMATHCrossRefGoogle Scholar
  25. Frauendorfer, K.: Stochastic two-stage programming. Lecture Notes in Economics and Mathematical Systems, vol. 392. Springer, Berlin (1992)CrossRefGoogle Scholar
  26. Frauendorfer, K.: Multistage stochastic programming: Error analysis for the convex case. Z. Oper. Res. 39(1), 93–122 (1994)MathSciNetMATHGoogle Scholar
  27. Frauendorfer, K.: Barycentric scenario trees in convex multistage stochastic programming. Math. Program. 75(2), 277–294 (1996)MathSciNetMATHCrossRefGoogle Scholar
  28. Frauendorfer, K., Haarbrücker, G.: Solving sequences of refined multistage stochastic linear programs. Ann. Oper. Res. 124, 133–163 (2003)MathSciNetCrossRefGoogle Scholar
  29. Frauendorfer, K., Kall, P.: A solution method for SLP recourse problems with arbitrary multivariate distributions — the independent case. Probl. Contr. Inform. Theor. 17, 177–205 (1988)MathSciNetMATHGoogle Scholar
  30. Frauendorfer, K., Marohn, C., Marti, K., Kall, P.: Refinement issues in stochastic multistage linear programm- ing. In: Stochastic Programming Methods and Technical Applications (Proceedings of the 3rd GAMM/IFIP Workshop 1996). Lecture Notes in Economics and Mathematical Systems, vol. 458, pp. 305–328. Springer, New York, NY (1998)Google Scholar
  31. Frauendorfer, K., Schürle, M.: Term structure models in multistage stochastic programming: Estimation and approximation. Ann. Oper. Res. 100, 189–209 (2001)CrossRefGoogle Scholar
  32. Frauendorfer, K., Schürle, M.: Management of non-maturing deposits by multistage stochastic programming. Eur. J. Oper. Res. 151, 602–616 (2003)MATHCrossRefGoogle Scholar
  33. Frauendorfer, K., Schürle, M.: Refinancing mortgages in Switzerland. In: Wallace, S.W., Ziemba, W.T. (eds.) Applications of Stochastic Programming, MPS-SIAM Series in Optimization, pp. 445–469, Philadelphia (2005)Google Scholar
  34. Frauendorfer, K., Härtel, F.: On the goodness of discretizing diffusion processes for stochastic programming. Working paper, Institute of Operations Research, University of St. Gallen, St. Gallen (1995)Google Scholar
  35. Gassmann, H., Ziemba, W.T.: A tight upper bound for the expectation of a convex function of a multivariate random variable. Math. Program. Study 27, 39–53 (1986)MathSciNetMATHCrossRefGoogle Scholar
  36. Hartman, P.: On functions representable as a difference of convex functions. Pac. J. Math. 9, 707–713 (1959)MathSciNetMATHCrossRefGoogle Scholar
  37. Hiriart-Urruty, J.-B., Ponstain, J.: Generalized differentiability, duality and optimization for problems dealing with differences of convex functions. In: Convexity and Duality in Optimization (Groningen, 1984). Lecture Notes in Economics and Mathematical Systems, vol. 256, pp. 37–70. Springer, New York (1985)Google Scholar
  38. Horst, R., Tuy, H.: Global Optimization: Deterministic Approaches 3 ed. Springer, Berlin (1996)MATHGoogle Scholar
  39. Huang, C.C., Ziemba, W.T., Ben-Tal, A.: Bounds on the expectation of a convex function of a random variable: With applications to stochastic programming. Oper Res 25, 315–325 (1977)MathSciNetMATHCrossRefGoogle Scholar
  40. Jensen, J.L.: Sur les fonctions convexes et les inégalités entre les valeurs moyennes. Acta Math. 30, 157–193 (1906)CrossRefGoogle Scholar
  41. Kall, P.: Stochastic programming with recourse: upper bounds and moment problems — a review. In: Guddat, J., Bank, B., Hollatz, H., Kall, P., Klatte, D., Kummer, B., Lommatzch, K., Tammer, K., Vlach, M., Zimmermann, K. (eds.) Advances in Mathematical Optimization, pp. 86–103. Akademie Verlag, Berlin, Germany (1988)Google Scholar
  42. Kall, P.: An upper bound for SLP using first and total second moments. Ann. Oper. Res. 30, 267–276 (1991)MathSciNetMATHCrossRefGoogle Scholar
  43. Kuhn, D.: Generalized Bounds for Convex Multistage Stochastic Programs. Lecture Notes in Economics and Mathematical Systems, vol. 548. Springer, Berlin (2004)Google Scholar
  44. Madansky, A.: Bounds on the expectation of a convex function of a multivariate random variable. Ann. Math. Stat. 30, 743–746 (1959)MathSciNetMATHCrossRefGoogle Scholar
  45. Madansky, A.: Inequalities for stochastic linear programming problems. Manage. Sci. 6, 197–204 (1960)MathSciNetMATHCrossRefGoogle Scholar
  46. Pardalos, P.M., Romeijn, H.E., Tuy, H.: Recent development and trends in global optimization. Comput. Appl. Math. 124, 209–228 (2000)MathSciNetMATHCrossRefGoogle Scholar
  47. Rockafellar, R.T., Wets, R.J.-B.: Nonanticipativity and \({L}^1\)-martingales in stochastic optimization problems. In: Stochastic Systems: Modeling, Identification and Optimization II, Mathematical Programming Study. North-Holland, Amsterdam 6, pp. 170–187 (1976a)Google Scholar
  48. Rockafellar, R.T., Wets, R.J.-B.: Stochastic convex programming: Relatively complete recourse and induced feasibility. SIAM J. Control Optim. 14(3), 574–589 (1976b)MathSciNetMATHCrossRefGoogle Scholar
  49. Rockafellar, R.T., Wets, R.J.-B.: Variational Analysis. A Series of Comprehensive Studies in Mathematics vol. 317. Springer, New York, NY (1998)Google Scholar
  50. Rosenblatt, M.: Remarks on a multivariate transformation. Ann. Math. Stat. 23(3), 470–472 (1952)MathSciNetMATHCrossRefGoogle Scholar
  51. R.J.-B. Wets. Induced constraints for stochastic optimization problems. In: Balakrishnan, A. (ed.) Techniques of Optimization, pp. 433–443. Academic New York, NY (1972)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • Karl Frauendorfer
    • 1
  • Daniel Kuhn
    • 2
  • Michael Schürle
    • 1
  1. 1.University of St. GallenSt. GallenSwitzerland
  2. 2.Imperial College of Science, Technology and MedicineLondonUK

Personalised recommendations